Massachusetts, 2016

Drought in Massachusetts, August 1 to 31, 2016

August 1 to 31, 2016 · NWS BOX · 15 events in 15 counties and zones

August brought more dry weather and continued drought conditions to much of southern New England. By the end of the month, most, if not all of Massachusetts was in a drought designation.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

August brought more dry weather and continued drought conditions to much of southern New England. By the end of the month, most, if not all of Massachusetts was in a drought designation. For many, the drought began in July 2016. At this point, this is a drought categorized largely by well below normal precipitation and groundwater and agricultural impacts. Most of the region experienced below normal rainfall during the month of August. Much of eastern Massachusetts south of Boston, received less than half the normal amount of rainfall for the month. The exception was southern Worcester County where above normal rainfall was experienced. However, this additional rainfall did little to dispel drought conditions. Boston experienced its driest meteorological summer (June/July/August) on record with only 3.92 inches of rainfall. The previous record was 3.97 inches in 1957.

The Massachusetts Executive Office of Energy and Environmental Affairs issued a drought warning for the northeast and central portions of the state, a drought watch for southeast Massachusetts and the Connecticut River Valley of Massachusetts, and a drought advisory for western Massachusetts and Cape Cod and the Islands on August 12th. This was an upgrade for each region from July. Of note: this is the first time a Drought Warning has been in effect for any portion of Massachusetts since the original creation of the state's drought plan in 2001. Soil moisture (measured by the Climate Prediction Center) was abnormally dry, except across east coastal Massachusetts where conditions were found to be excessively dry. Groundwater conditions (measured by the United States Geological Survey) were found to be below to well below normal for most of Massachusetts. Cape Cod and the Islands were at or above normal at this time. River and streamflow conditions were below to well below normal with 27 gage sites in southern New England at record low levels.

Farmers have had to irrigate their crops much more than normal for August. Losses were started to be reported by producers in the Connecticut River valley area of Massachusetts. In addition, sources of irrigation have been dwindling. While data thus far has been anecdotal, many farmers are having to choose which fields to irrigate and which to let go, as well as not doing 2nd and 3rd plantings of late summer crops. Known losses, according to the Massachusetts Farm Bureau Federation, include a total loss of the peach crop, reduced apple and cranberry crops, and no second and third cut hay. More than 160 public water systems in Massachusetts have imposed some sort of water use restrictions, 70 of those have the strictest parameters in place, allowing residents to use outdoor water one day a week or less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 31, 8:15 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 31, 8:15 PM EST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
915 PM EDT SUN JUL 31 2016

.SYNOPSIS...
Low pressure will move eastward along a stalled front off the New
Jersey coast tonight through early Tuesday, while high pressure
remains over northern New England. That puts southern New England
in a moist easterly flow with scattered showers through Tuesday
morning. High pressure will build southward from northern New
England Tuesday night into Friday, bringing dry conditions.
Temperatures will warm up toward the end of this week. A cold
front may approach late Friday, crossing the region on Saturday
with scattered showers and a few thunderstorms possible.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
915 pm Update...

Area of showers moving through western New England is being
handled very well by HRRR and in-house high-res ensemble, showing
weakening as it heads east and outruns better moisture
convergence. Still expect showers to make it to coast overnight,
but rainfall will be much less than what has been falling around
NYC metro area this evening.

Otherwise little change to forecast. Clouds and patchy fog will
dominate once again overnight with persistent E flow. Forecast
lows in 60s look good.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Plenty of moisture remains with persistent E/NE flow means
cloudiness will dominate along with a few showers. Activity should
become more focused in western New England once again due to
upslope enhancement. In the morning, it looks like the most
widespread showers will be to our north, in association with the
aforementioned short-wave trough... and to our south in association
with a developing surface low off of NJ.

On Monday afternoon, like today, there could be a few breaks of
sun, allowing for high temperatures to reach the upper 70s to near
80. A weak area of low pressure will also be moving across central
NY state. Models show surface-based CAPE reaching 1500 j/kg as far
east as the slopes of the Berkshires. Weak easterly upslope flow
will aid some vertical motion. TQ Index reaches 17-18 there with
Total Totals of 46 and negative Lifted Indices. So, have
introduced a chance of thunderstorms in addition to the showers in
western MA and portions of northern CT. Shower probabilities again
range from 50 to 60 percent far west to only 30 percent in
southeast MA.

As low pressure travel eastward along the front to our south, we
will have light northeast wind flow Monday night. Dewpoints will
be slightly lower but there still is a chance of scattered
showers. Cannot rule out some isolated fog patches late at night
in the usual fog-prone valleys or along the south coast. Lows
mainly 60-65, except mid to upper 60s on the islands.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Highlights...

* Scattered showers will linger through midday Tuesday with
  a few thunderstorms possible across central and western areas
* Mostly dry weather expected Tuesday afternoon through Friday,
  with a warming trend toward the end of this week
* A cold front approaches late Friday through Saturday, bringing
  a greater chance for showers and a few thunderstorms

Overview and model preferences...

Medium range model suite continues to show fairly good agreement
through most of this week. Thereafter, timing differences return
with the approach of a cold front toward next weekend.

Expecting an open wave in the mid level flow to move offshore
Tuesday and Tuesday night.  This should leave southern New England
in either a nearly zonal flow, or beneath a slight ridging pattern,
through late this week. Another open wave moving across Canada may
influence our weather next weekend. The timing differences make it
tough to say just how much impact it will have.

Guidance has come into better agreement keeping a low pressure south
of 40N as it moves east Tuesday into Tuesday night. This should mean
more influence from a high pressure over northern New England. This
high pressure will slowly move across southern New England during
mid week timeframe. Another front approaches, possibly as early as
Friday afternoon, or more likely late Friday night into Saturday.
Uncertainty and lower confidence exists due to model timing issues.
Once this front moves by, we should be looking at another high
pressure out of Canada.

Used a consensus blend of available guidance for this forecast, to
smooth over the differences in the individual model solutions.

Details...

Through midday Tuesday...

As weak low pressure passes by to our south, will still see some
scattered showers lingering. Good low to mid level moisture
continues to push across the region with E-NE winds in place.
Could see showers anywhere, but think the best chance will be across
south coastal and western areas. Some marginal instability remains
in place, so a few thunderstorms can not be ruled out Tuesday
morning.

Any precipitation should start tapering off Tuesday morning. Will
also see patchy early morning fog, which should also burn off by mid
morning.

With the onshore flow in place, expecting max temperatures around 5
degrees below seasonal normals.

Tuesday afternoon through Thursday...

May still see a couple of lingering showers near the coast and
around the E slopes of the Berkshires Tuesday afternoon, but the
drying trend should be well underway by then.

Large high pressure will slowly build across New England Wednesday
and Thursday. Light N-NE winds will remain in place on Wednesday,
but will shift to S-SW by Thursday as the high pushes offshore.
Current forecast suggests highs on Thursday may be as much as 5
degrees above seasonal normals.

Dew points will still likely be high enough to feel muggy, to most,
through Thursday. These relatively high dew points are expected to
lead to patchy late night/early morning fog, each night.

Friday and Saturday...

Models continue to signal another cold front approaching the region,
but timing is still uncertain. Decided to be consistent with
previous forecast and latest operational GFS and ECMWF, and went
along with the slower frontal timing. Chance of showers increases
from west to east late Friday, but really peaks Friday night into
Saturday. This is the lowest confidence portion of this forecast.

Sunday...

The weather outcomes for this day depend greatly on if a cold front
moves offshore, as currently expected. Thinking is dryer, but not
much cooler behind the cold front.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Moderate confidence through Monday night.

2340Z update...

Expect CIGS tonight to be mainly MVFR across eastern areas with
some IFR in patchy overnight fog in the normally prone locations.
Expect conditions lowering to IFR ceilings overnight in northern
CT and western and central MA. Conditions slowly improving to MVFR
then VFR on Monday.

Scattered showers redevelop to our west and south, then spread
toward the east slopes of the Berkshires and portions of western
MA and northern CT overnight. Still a chance of a shower east of
there as well, with the moist easterly flow.

KBOS TAF...Moderate confidence. Expecting mainly IFR-MVFR
conditions overnight. MVFR may improve to VFR during the day
Monday with MVFR possible again Monday night. Scattered showers
are possible tonight through Monday night.

KBDL TAF...Moderate confidence. Scattered showers from this
evening through Monday. An isolated thunderstorm also possible
late Monday afternoon. VFR becoming MVFR CIGS this evening, then
likely lowering to IFR CIGS overnight. Improvement to MVFR and
eventually VFR by late Monday. MVFR CIGS again possible Monday
night.

Outlook /Tuesday through Friday/...

Tuesday...High confidence in trends. Moderate confidence in
timing. Mainly VFR. Scattered showers through midday, then
tapering off during the afternoon. May see brief local MVFR
conditions in any showers. Patchy late night/early morning fog
with MVFR-IFR conditions Tuesday night in the normally prone
areas.

Wednesday through Friday...High confidence. VFR. A few areas of MVFR
possible in patchy late night/early morning valley fog, mainly in
the usual fog prone locations both nights.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday Night/...High confidence.

Winds and seas are expected to remain below Small Craft Advisory
thresholds through Monday night. Our waters are in between high
pressure over northern New England and a stationary front from the
NJ coast eastward to south of the waters. Low pressure will be
traveling along that frontal boundary, passing south of the waters
Monday night.

As a result, winds will be from the east to northeast over the
northern waters tonight and from the east to southeast over the
southern waters. Then on Monday and Monday night, winds should
become more northeasterly. Seas may build to as high as 3 or 4
feet on the southern outer waters due to the persistent easterly
flow and low pressure passing to our south. Northeast winds could
gust up to 20 kt toward daybreak Tuesday.

Scattered showers and patchy fog may reduce visibility this
evening through Monday night. An isolated thunderstorm is possible
over the southern waters, especially on Monday afternoon and
evening.

Outlook /Tuesday through Friday/...High confidence.

Light winds and seas expected through most of this period,
especially Wednesday and Thursday. A low pressure should pass by
south of the waters on Tuesday, which could lead to scattered
rainfall and areas of fog with poor visibility. Increasing southwest
winds Friday may result in rough seas across the outermost coastal
waters.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Belk/GAF
NEAR TERM...JWD
SHORT TERM...GAF
LONG TERM...Belk
AVIATION...Belk/GAF
MARINE...Belk/GAF
Hazardous weather outlook, Jul 31, 2:44 AM EST, 21 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
344 AM EDT SUN JUL 31 2016

CTZ002>004-MAZ002>024-026-RIZ001>008-010745-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
344 AM EDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-010745-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
344 AM EDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Northern Worcester

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Northern Worcester forecast zone
Reported by
Drought Monitor
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Severe Drought (D2) designation in northern Worcester County through the month of August.

Drought, Western Middlesex

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Western Middlesex forecast zone
Reported by
Drought Monitor
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Severe Drought (D2) designation in western Middlesex County through August 9th. At that time it was upgraded to an Extreme Drought (D3) designation, which continued through the end of August.

Newspaper reports indicate thousands of fish, trapped in small pools in Martin's Brook (a tributary of the Ipswich River), died as the pools evaporated. In other river basins, low water levels have meant fish have been unable to breed properly, their food supply has diminished, and the fish have been easy targets for predators.

Drought, Western Essex

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Western Essex forecast zone
Reported by
Drought Monitor
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Severe Drought (D2) designation in western Essex County through August 16th. It was upgraded to an Extreme Drought (D3) designation at that time, which continued through the end of August.

Drought, Eastern Essex

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Eastern Essex forecast zone
Reported by
Drought Monitor
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Severe Drought (D2) designation in eastern Essex County through August 16th. It was upgraded to an Extreme Drought (D3) designation at that time, which continued through the end of August.

Drought, Eastern Hampshire

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Eastern Hampshire forecast zone
Reported by
Drought Monitor
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Severe Drought (D2) designation in eastern Hampshire County through the month of August.

Drought, Southeast Middlesex

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Southeast Middlesex forecast zone
Reported by
Drought Monitor
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Severe Drought (D2) designation in southeastern Middlesex County through August 16th. It was upgraded to an Extreme Drought (D3) designation at that time, which continued through the end of August.

Drought, Suffolk

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Suffolk forecast zone
Reported by
Drought Monitor
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Severe Drought (D2) designation in Suffolk County through August 16th. It was upgraded to an Extreme Drought (D3) designation at that time, which continued through the end of August.

Drought, Northwest Middlesex County

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Northwest Middlesex County forecast zone
Reported by
Drought Monitor
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Severe Drought (D2) designation in northwestern Middlesex County through the month of August.

Drought, Eastern Franklin

When
August 2, 7:00 AM EST to August 31, 11:59 PM EST
Where
Eastern Franklin forecast zone
Reported by
Drought Monitor
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

The U.S. Drought Monitor expanded the Severe Drought (D2) designation into eastern Franklin County on August 2nd.

Drought, Western Hampden

When
August 2, 7:00 AM EST to August 31, 11:59 PM EST
Where
Western Hampden forecast zone
Reported by
Drought Monitor
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

The U.S. Drought Monitor expanded the Severe Drought (D2) designation into western Hampden County on August 2nd.

Drought, Eastern Hampden

When
August 2, 7:00 AM EST to August 31, 11:59 PM EST
Where
Eastern Hampden forecast zone
Reported by
Drought Monitor
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

The U.S. Drought Monitor expanded the Severe Drought (D2) designation into eastern Hampden County on August 2nd.

Drought, Southern Worcester

When
August 2, 7:00 AM EST to August 31, 11:59 PM EST
Where
Southern Worcester forecast zone
Reported by
Drought Monitor
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

The U.S. Drought Monitor expanded the Severe Drought (D2) designation into southern Worcester County on August 2nd.

Drought, Western Norfolk

When
August 2, 7:00 AM EST to August 31, 11:59 PM EST
Where
Western Norfolk forecast zone
Reported by
Drought Monitor
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

The U.S. Drought Monitor expanded the Severe Drought (D2) designation into western Norfolk County on August 2nd and that continued through August 16th. It was upgraded to an Extreme Drought (D3) designation at that time, which continued through the end of August.

Drought, Eastern Norfolk

When
August 2, 7:00 AM EST to August 31, 11:59 PM EST
Where
Eastern Norfolk forecast zone
Reported by
Drought Monitor
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

The U.S. Drought Monitor expanded the Severe Drought (D2) designation into eastern Norfolk County on August 2nd and continued through August 16th. It was upgraded to an Extreme Drought (D3) designation at that time, which continued through the end of August.

Drought, Northern Bristol

When
August 2, 7:00 AM EST to August 31, 11:59 PM EST
Where
Northern Bristol forecast zone
Reported by
Drought Monitor
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

The U.S. Drought Monitor expanded the Severe Drought (D2) designation into northern Bristol County on August 2nd, continuing through August 30th. It was upgraded to an Extreme Drought (D3) designation at that time, which continued through the end of August.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2016Every state in 2016This day in weather historyWarnings in Massachusetts, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657582, 657590, 657591, 657592, 657594, 657595, 657596, 657598, 657581, 657583, 657584, 657585, 657586, 657587, 657588.